- It isn’t the urushiol oil itself on the poison ivy which makes you itch; it is your immune system’s extreme response to it. This may seem like splitting hairs, but it is an important distinction when the rash continues to spread for days (in my case, more than a week). Is the problem that you are being continually exposed? (Dog + yard — this was possible in my case.) Or is the problem that your immune system has become so overstimulated that it is simply continuing to make rashes here and there, whether or not there is any good reason to?
- If the rash just continues to spread, it is worth trying to convince a doctor to give you prednisone. Prednisone is an artificial imitation of our very favorite hormone, cortisol. Because chronic stress suppresses the immune system, when we need to suppress the immune system we can do so by telling the body that it is under extreme amounts of stress. The doses of prednisone that are given in this case are really large compared to the amount of cortisol you might normally expect to see circulating around your blood system. This is why it is important to taper off your dose of prednisone. Your body notices that it is pumped brim-full of glucocorticoid substitute, and stops making cortisol itself. So if you stop taking prednisone suddenly, you could suffer from the effects of a sudden deficiency of glucocorticoids in your system. They are stress hormones, but we have a little bit of stress every day, and so they are actually vital for proper bodily functioning.
- What are the side effects of so much stress hormone in your body likely to be? A lot of the background reading for my thesis involved the effects of endogenous (natural) glucocorticoids on health outcomes, and I did some side reading about the effects of artificial glucocorticoids. So, as you can imagine, I asked my doctor what side effects I might see. He allowed as how my immune system would be suppressed (that was the whole point, after all), and so if I had a fever or some such, I should let him know. For the next few days, I was hyperactive, almost manic, and had extreme difficulty sleeping. I wondered if this was just psychosomatic, due to my knowledge that I was full of stress hormones, and my personal obsession with them. I finally did some research online and discovered that no, these were side effects common to this medication, about which my doctor had failed to warn me. When you are very stressed, you need lots of energy (to run away from the predator which your body assumes is pursuing you). Therefore, your body elevates your blood sugar, mobilizing storage reserves if necessary. This may account for my jumpiness.
- A side note about poison ivy and life with dogs... I know how reactive I am to the stuff, and I am very careful not to touch it. If I had seen any of it in my yard, I would have noticed it. When you live with dogs, it’s important to remember that they may get it on their fur. They may not show signs themselves, but will carry it into the house and give it to you as a present. I don’t actually know that this is what happened, but I suspect. Today I made a hand-made haz-mat suit and toured my yard, killing anything that had three leaflets, then washed everything I could think of, including my dog. Apparently Palmolive is a great way to cut urushiol oil. I also use Tecnu, which is marketed for the purpose, though I hate the smell of it. I was tempted to put this task off until my boyfriend was in town, as he is less reactive to poison ivy, but decided it was best to deal with it while I was still on high doses of prednisone, in case of a reaction.
Sunday, August 1, 2010
Hyperactive immune system + big back yard + hard-to-find poison ivy + dog who likes to roll in plants in back yard + dog zombie who likes to let her dog sleep on her bed... It’s all bad, people. I’ve thought of various ways I could turn my bad fortune into blog material, but I don’t have the energy due to side effects from various medications (prednisone can upset your stomach; it can also make it hard to sleep, and overdosing on sleeping pills will apparently also upset your stomach), so I’m just going to distill out some facts, inspired by the joyful weekend I’ve had.